Alert archive / Kansas / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 10, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Apr 14, 2012, 11:21 AM CDT for Graham County, Kansas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 14, 2012, 11:21 AM CDT (16:21 UTC)
- Expired
- Apr 14, 2012, 12:00 PM CDT
- In force
- 39 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Graham County, KS
The radar
The Grand Island radar (KUEX), 160 km from the middle of the area, began a volume at 16:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 14, 10:43 AM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 4.4 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1516 J/kg
- Mixed-layer CIN
- -96 J/kg
- Mixed-layer LCL
- 527 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 413 m²/s²
- 0-3 km storm-relative helicity
- 432 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 11.6
The text
As transmitted, in the capitals the NWS used until 2016.
844
WUUS53 KGLD 141621
SVRGLD
KSC065-141700-
/O.NEW.KGLD.SV.W.0010.120414T1621Z-120414T1700Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
1121 AM CDT SAT APR 14 2012
THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN GRAHAM COUNTY IN NORTHWEST KANSAS...
* UNTIL NOON CDT
* AT 1118 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING HALF DOLLAR SIZE HAIL...
AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 5
MILES EAST OF WAKEENEY...AND WAS MOVING NORTHEAST AT 55 MPH.
* LOCATIONS IMPACTED INCLUDE...
BOGUE AND NICODEMUS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.
&&
LAT...LON 3913 9961 3912 9972 3913 9988 3947 9961
3946 9959 3914 9960
TIME...MOT...LOC 1621Z 223DEG 49KT 3906 9975
WIND...HAIL 60MPH 1.25IN
$$
ROBINSON2 follow-up statements
222
WWUS53 KGLD 141632
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1032 AM MDT SAT APR 14 2012
KSC065-141700-
/O.CON.KGLD.SV.W.0010.000000T0000Z-120414T1700Z/
GRAHAM KS-
1132 AM CDT SAT APR 14 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
GRAHAM COUNTY UNTIL NOON CDT...
AT 1129 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING HALF DOLLAR SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 8 MILES
SOUTHWEST OF PALCO...OR 13 MILES SOUTH OF BOGUE...AND WAS MOVING
NORTHEAST AT 75 MPH.
LOCATIONS IMPACTED INCLUDE...
BOGUE AND NICODEMUS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.
&&
LAT...LON 3913 9961 3912 9972 3913 9988 3947 9961
3946 9959 3914 9960
TIME...MOT...LOC 1632Z 207DEG 66KT 3922 9964
WIND...HAIL 60MPH 1.25IN
$$
ROBINSON403
WWUS53 KGLD 141656
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1056 AM MDT SAT APR 14 2012
KSC065-141706-
/O.EXP.KGLD.SV.W.0010.000000T0000Z-120414T1700Z/
GRAHAM KS-
1156 AM CDT SAT APR 14 2012
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN GRAHAM COUNTY
WILL EXPIRE AT 1100 AM MDT/NOON CDT/...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.
LAT...LON 3913 9961 3912 9972 3913 9988 3947 9961
3946 9959 3914 9960
TIME...MOT...LOC 1656Z 207DEG 66KT 3961 9938
$$
ROBINSONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 14, 6:26 AM CDT, 4 hours 55 minutes earlier.
Area forecast discussion, Apr 14, 6:26 AM CDT, 4 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
526 AM MDT SAT APR 14 2012
.SHORT TERM...(TODAY THROUGH SUNDAY)
ISSUED AT 237 AM MDT SAT APR 14 2012
UPPER FLOW WILL CONTINUE SOUTHWEST TODAY. AN UPPER LOW WILL MOVE
INTO NORTHEAST COLORADO TONIGHT. THE UPPER LOW WILL CONTINUE MOVING
NORTHEAST INTO EASTERN SOUTH DAKOTA SUNDAY AFTERNOON. A SHORTWAVE
RIDGE WILL MOVE EAST OF THE ROCKIES SUNDAY NIGHT. AS THIS RIDGE
MOVES SOUTHEAST NORTHWEST FLOW WILL RESUME MONDAY/MONDAY NIGHT. AT
THE SURFACE...A LOW WILL MOVE INTO EASTERN COLORADO TODAY AND THEN
INTO SOUTHCENTRAL SOUTH DAKOTA TONIGHT. THE LOW WILL CONTINUE MOVING
FURTHER NORTHEAST INTO SOUTHWEST MINNESOTA SUNDAY. HIGH PRESSURE WILL
MOVE INTO THE CENTRAL PLAINS SUNDAY NIGHT AND CONTINUE THROUGH
MONDAY NIGHT.
BOUNDARY LAYER RH INCREASES TO 90 PERCENT AND ABOVE ACROSS THE FA SO
EXPECT STRATUS AND PATCHY FOG ACROSS MOST OF THE FA THIS MORNING.
THE NEXT QUESTION IS WHERE WILL THE WESTWARD EXTENT OF THUNDERSTORMS
BE THIS AFTERNOON ACROSS THE EAST FA. THERE IS AT LEAST A SLIGHT
CHANCE FOR STORMS IN HLC MCK AND WEST TO BENKELMAN. CAPE RANGES FROM
FROM 1000 TO 2000 J/KG IN THE EASTERNMOST ZONES WITH MARGINAL CAPE
OF 200 TO 400 J/KG TOWARD BENKELMAN. THERE IS ENOUGH SHEAR FOR
STORMS TO BECOME SEVERE AS WELL. FURTHER WEST WHERE INSTABILITY IS
MUCH LOWER SHOWERS WILL START TO MOVE INTO THE NORTHWEST FA. THE
BEST DYNAMICS FOR THE SHOWERS SATURDAY NIGHT ARE IN THE NORTHWEST SO
WILL GO WITH HIGHER POPS THERE AND LOWER POPS IN THE SOUTHEAST
ZONES. THESE DYNAMICS MOVE FURTHER EAST SUNDAY. CHANCE AND LIKELY
POPS SEEM GOOD FOR NOW ESPECIALLY SINCE GUIDANCE POPS ARE IN THE
LOWER CHANCE CATEGORY. FORECAST SOUNDINGS INDICATE THAT SOME SNOW
MAY MIX IN EARLY SUNDAY MORNING FOR A FEW HOURS IN WESTERN PORTIONS
OF EASTERN COLORADO ZONES. POPS SHOULD DECREASE STEADILY SUNDAY
AFTERNOON AS THE UPPER LOW SHIFTS NORTH INTO EASTERN SOUTH DAKOTA.
BY 18Z SUNDAY THE SURFACE TROUGH AXIS IS IN THE EASTERN FA. BY 00Z
MONDAY PRECIPITATION SHOULD BE ON ITS WAY OUT OF THE FA. SLIGHT
CHANCE POPS STILL LOOK ON TRACK FOR A SMALL AREA OVER SOUTHWEST
NEBRASKA. OTHERWISE POPS ARE NIL ELSEWHERE ACROSS THE FA SUNDAY
NIGHT. SOME PRECIPITATION MAY MOVE INTO THE NORTHWEST FA MONDAY
MORNING AS THE NEXT SHORTWAVE MOVES ACROSS THE NORTHERN PLAINS SO
ADDED A SLIGHT CHANCE POP FOR THAT. PLAN TO STAY WITH SLIGHT
CHANCE POPS FOR MONDAY AFTERNOON SINCE THE GFS IS SHOWING A MARGINAL
OPPORTUNITY WITH THE BEST DYNAMICS AND MOISTURE NORTH OF THE FA.
SUBSIDENCE WILL MOVE INTO THE FA MONDAY NIGHT BEHIND THE EXITING
WAVE. POPS WILL BE NIL FOR MONDAY NIGHT.
THERE IS SOME QUESTION AS TO WHETHER THE WIND ADVISORY NEEDS TO BE
EXTENDED FURTHER NORTH TOWARD MCK. NAM WINDS ARE BELOW ADVISORY
WHILE THE GFS IS ABOVE. THE HRRR/RUC SHOW THE STRONGEST WIND OVER
THE SOUTHERNMOST PART OF THE FA AND FURTHER SOUTH. THIS MATCHES WELL
WITH THE CURRENT WIND ADVISORY. ANOTHER HIGHLIGHT MAY BE NEEDED FOR
SUNDAY BUT WILL HOLD OFF ON THAT FOR NOW.
DUE TO THE STRONG WIND AND LOW RH A RED FLAG WARNING HAS BEEN
POSTED. CURRENT RH FIELDS STILL LOOK IN LINE WITH THE CURRENT
HIGHLIGHT SO NO EXPANSION IS NEEDED.
MAX TEMPERATURES WILL RISE INTO THE 70S TODAY WITH 80 POSSIBLE AT
KMCK. MUCH COOLER TEMPERATURES IN THE 50S/LOW 60S WILL OCCUR
SUNDAY/MONDAY. MIN TEMPERATURES WILL RANGE IN THE MID/UPPER 30S.
.LONG TERM...(TUESDAY THROUGH SATURDAY)
ISSUED AT 1240 AM MDT SAT APR 14 2012
ZONAL FLOW IS FORECAST ACROSS THE CONUS THIS PERIOD. WEAK SYSTEMS
EMBEDDED IN THE FLOW WILL OCCASIONALLY MOVE THROUGH THE PLAINS.
THE ONE FORECAST FOR THURSDAY MAY PROVIDE A VERY LOW CHANCE FOR
MEASURABLE PRECIPITATION. HOWEVER CONFIDENCE IS NOT VERY GREAT AT
THIS TIME RANGE FOR SUCH A WEAK SYSTEM AND PREFER TO CARRY ONLY 10
POPS AT THIS TIME. NOT MUCH FLUCTUATION IN TEMPERATURES...HIGHS
GENERALLY AROUND 10 DEGREES ABOVE NORMAL.
&&
.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z SUNDAY MORNING)
ISSUED AT 456 AM MDT SAT APR 14 2012
FORECAST SOUNDINGS INDICATE THAT STRATUS AND FOG AND IFR/LIFR CONDITIONS
WILL PERSIST AT KGLD AND KMCK UNTIL MID TO LATE MORNING. AT THAT
POINT CONDITIONS WILL IMPROVE TO VFR UNTIL AROUND 09Z SUNDAY WHEN
SHOWERS MOVE INTO THE AREA. WINDY CONDITIONS ARE EXPECTED AT BOTH
SITES FOR THE AFTERNOON AND INTO THE EVENING.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...RED FLAG WARNING FROM NOON MDT /1 PM CDT/ TODAY TO 7 PM MDT /8
PM CDT/ THIS EVENING FOR KSZ013-027-028-041-042.
WIND ADVISORY FROM NOON MDT /1 PM CDT/ TODAY TO 8 PM MDT /9 PM
CDT/ THIS EVENING FOR KSZ013>016-027>029-041-042.
CO...RED FLAG WARNING FROM NOON TODAY TO 7 PM MDT THIS EVENING FOR
COZ253-254.
WIND ADVISORY FROM NOON TODAY TO 8 PM MDT THIS EVENING FOR
COZ091-092.
NE...NONE.
&&
SHORT TERM...FS
LONG TERM...024
AVIATION...FSHazardous weather outlook, Apr 14, 10:42 AM CDT, 39 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 942 AM MDT SAT APR 14 2012 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-151445- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 942 AM MDT SAT APR 14 2012 /1042 AM CDT SAT APR 14 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT SEVERE THUNDERSTORMS WILL BEGIN TO DEVELOP LATE THIS MORNING ACROSS THE SOUTHEAST PORTION OF THE AREA AND SPREAD TO THE NORTH THROUGH THE AFTERNOON AND EARLY EVENING HOURS...BRINGING POTENTIALLY DANGEROUS WEATHER TO THE AREA. SEVERE STORMS ARE MAINLY EXPECTED ALONG AND EAST OF A YUMA TO COLBY TO GOVE LINE. VERY LARGE HAIL IN EXCESS OF 2 INCHES IN DIAMETER...DAMAGING WINDS AND TORNADOES WILL BE POSSIBLE THROUGH THE AFTERNOON HOURS BEFORE THE STORM THREAT ENDS EARLY THIS EVENING. THE GREATEST RISK FOR SEVERE WEATHER WILL BE NEAR THE MCCOOK...NORTON...OBERLIN AND HILL CITY AREAS. SOUTHWEST WINDS WILL INCREASE THIS AFTERNOON TO 25 TO 35 MPH WITH GUSTS UP TO 50 MPH...MAINLY ALONG AND SOUTH OF INTERSTATE 70. THIS WILL MAKE TRAVEL DIFFICULT FOR HIGH PROFILE VEHICLES. THESE STRONG WINDS AND DRY CONDITIONS WILL ALSO CREATE CRITICAL FIRE WEATHER CONDITIONS THROUGH THE AFTERNOON. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED AFTER 10 AM MDT (11 AM CDT). JRM
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 13, 9:39 PM CDT | Wind Advisory | GLD | Gove, Graham, Greeley, Logan, Sheridan, Sherman and 3 more | 23 hr |
| Apr 14, 3:44 PM CDT | High Wind Watch | GLD | Cheyenne, Decatur, Graham, Norton, Rawlins, Sheridan and 2 more | 12 hr |
| Apr 14, 5:03 PM CDT | Special Weather Statement | GLD | Norton | 27 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.